Table of Contents Author Guidelines Submit a Manuscript
Case Reports in Rheumatology
Volume 2013 (2013), Article ID 409152, 3 pages
http://dx.doi.org/10.1155/2013/409152
Case Report

A New Case of DRESS Syndrome Induced by Sulfasalazine and Triggered by Amoxicillin

1Internal Medicine Department, Rheumatology Unit, G.B. Morgagni Hospital, Via Forlanini 34, 47121 Forlì, Italy
2Dermatology Unit, G.B. Morgagni Hospital, Via Forlanini 34, 47121 Forlì, Italy
3Pathology Unit, G.B. Morgagni Hospital, Via Forlanini 34, 47121 Forlì, Italy

Received 1 May 2013; Accepted 23 June 2013

Academic Editors: K. P. Makaritsis, J. Mikdashi, and P. E. Prete

Copyright © 2013 Francesco Girelli et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

Drug Rash Eosinophilia Systemic Symptoms (DRESS) syndrome is a systemic hypersensitivity reaction characterized by exfoliative dermatitis and maculopapular rash, lymphadenopathy, fever, eosinophilia, leukocytosis, and involvement of internal organs as liver, lung, heart, and kidney; the disorder starts within 2–6 weeks after taking a drug with an incidence that ranges from 1/1000 to 1/10000 exposures. Fatal cases are reported. The exact pathogenesis of DRESS syndrome is not completely understood, while it is reported that amoxicillin could trigger it in patients who are taking allopurinol, sulfasalazine, NSAIDs, carbamazepine, strontium ranelate, lisinopril, lansoprazole, and minocycline. Amoxicillin could act directly, inducing the reactivation of a viral infection (HHV 6 and EBV) with symptoms similar to DRESS syndrome or by reducing the patients’ ability to detoxify the body from substances chronically taken. We describe a case of a patient admitted to our hospital for a DRESS syndrome flared after amoxicilline intake during treatment with sulfasalazine; this combination can activate severe reactions often with an insidious onset that can mimic an infectious disease.